Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 87, NWS Jackson, MS

March 1, 2001Franklin County, Lincoln County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 1, 2001, 4:49 PM CST for Franklin County, Lincoln County, Mississippi. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 1, 2001, 4:49 PM CST (22:49 UTC)
Expired
Mar 1, 2001, 5:30 PM CST
In force
41 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Franklin County, MS, Lincoln County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2001-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2001-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
446 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

580 
WUUS54 KJAN 012249
SVRJAN
MSC037-085-012330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
449 PM CST THU MAR 1 2001

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN SOUTH CENTRAL MISSISSIPPI
  FRANKLIN COUNTY IN SOUTHWEST MISSISSIPPI

* UNTIL 530 PM CST

* AT 449 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES SOUTHWEST OF BROOKHAVEN...MOVING
  NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR BROOKHAVEN AT 525 PM CST

HAIL TO THE SIZE OF QUARTERS IS POSSIBLE WITH THIS STORM.

65

LAT...LON 3150 9088 3134 9078 3151 9034 3171 9046

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 2:40 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Mar 1, 2:40 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
240 PM CST THU MAR 1 2001

VERY WET CONDITIONS WILL CONTINUE ACROSS THE ENTIRE FORECAST AREA
INTO SATURDAY NIGHT. SHORT WAVES CONTINUE TO MOVE RAPIDLY EASTWARD
ACROSS THE FORECAST AREA AS THE UPPER AIR WINDS BLOW NORTHEASTWARD
ACROSS TEXAS AROUND A DEEP TROUGH WHICH IS SOUTH OF SOUTHERN
CALIFORNIA. A CLOSED 500MB LOW IS LOCATED NEAR BAJA CALIFORNIA.
MODELS HAVE HAD A DIFFICULT TIME FORECASTING THE SHORT WAVES AND
ASSOCIATED PRECIPITATION IN THIS WEATHER PATTERN. BUT...MODELS ARE
IN GENERAL AGREEMENT THAT WET WEATHER WILL PERSIST WELL INTO
SATURDAY BEFORE THE UPPER TROUGH FINALLY MOVES FAR ENOUGH EAST TO
PUSH THE SURFACE LOW EAST OF THE FORECAST AREA. THE HEAVIEST
RAINFALL IN THE FORECAST AREA IS MOST LIKELY TO OCCUR FRIDAY
AFTERNOON INTO FRIDAY NIGHT AS A WARM FRONT IS PUSHED NORTHWARD INTO
SOUTHERN MISSISSIPPI WITH CONSIDERABLE RAINFALL EXPECTED ACROSS THE
FORECAST AREA BOTH NORTH AND SOUTH OF THE FRONT. A SURFACE LOW WILL
TRACK ALONG THIS FRONT INTO SOUTHERN MISSISSIPPI ON FRIDAY NIGHT.

A FLASH FLOOD WATCH WAS ISSUED EARLY THIS MORNING FOR ALL BUT THE
THREE MOST SOUTHEASTERN COUNTIES IN THE FORECAST AREA (MARION, LAMAR
AND FOREST). IT NOW APPEARS THE HEAVIER RAIN WILL HOLD OFF TILL
TONIGHT WITH MOST WIDESPREAD RAIN LATER ON FRIDAY. MAY CUT BACK ON
FLASH FLOOD WATCH AREA SLIGHTLY IN SOUTHEASTERN SECTIONS OF FORECAST
AREA WHEN WE PRODUCE A NEW FLASH FLOOD WATCH PRODUCT LATER THIS
AFTERNOON. HOWEVER...WE WILL MOST LIKELY NEED TO CONTINUE A FLASH
FLOOD WATCH FOR MOST OF THE FORECAST AREA WELL INTO SATURDAY AS
THUNDERSTORMS WITH TRAINING PRECIPITATION CELLS OVER SATURATED
GROUND MAY CAUSE WATER TO RISE RAPIDLY ALONG RIVERS...CREEKS...
DRAINAGE DITCHES...AND OTHER LOW LYING AREAS.

THERE COULD ALSO BE A CHANCE OF SOME SEVERE THUNDERSTORMS IN
PORTIONS OF THE FORECAST AREA FROM SOUTHWEST TO EAST CENTRAL
MISSISSIPPI AND SOUTHWARD ON FRIDAY AFTERNOON AND FRIDAY NIGHT AS A
FEW STRONGER STORMS MAY PRODUCE GUSTY WINDS AND LARGE HAIL.

ONE MORE THING TO DISCUSS IN THE SHORT TERM PERIOD IS THE LATEST
RADAR IMAGERY. THUNDERSTORMS NOW MOVING INTO CHICOT COUNTY ARKANSAS
ARE LIKELY TO WEAKEN AS THEY MOVE FARTHER EAST THIS AFTERNOON.
HOWEVER...EXPECT RAIN AND A FEW THUNDERSTORMS TO CONTINUE TO MOVE
INTO SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND WESTERN
MISSISSIPPI THIS EVENING AND TONIGHT. ANOTHER AREA OF SHOWERS AND
THUNDERSTORMS WILL SPREAD NORTHEASTWARD INTO SOUTHWEST MISSISSIPPI
INTO THE EARLY EVENING HOURS.

TEMPERATURE FORECAST WILL BE A BIT OF A CHALLENGE THE NEXT SEVERAL
DAYS AS A FRONTAL BOUNDARY CONTINUES TO BE ORIENTED WSW TO ENE
ACROSS SOUTHERN PORTIONS OF MISSISSIPPI THROUGH SATURDAY. WILL GO
MOST CLOSELY WITH THE AVN MOS GUIDANCE THROUGH THE PERIOD.

QPF DISCUSSION:  WILL GO ALONG WITH NCEP GUIDANCE (SIMILAR TO AVN QPF
FORECAST) FOR A BROAD AREA OF .50 INCH AMOUNTS IN MUCH OF NORTHEAST
LOUISIANA AND WEST CENTRAL MISSISSIPPI FROM 00 TO 06Z TONIGHT AND
OVER EAST CENTRAL AND SOUTHEAST MISSISSIPPI FROM 06 TO 12Z. THEN
AREAL AVERAGES OF AROUND ONE HALF INCH AGAIN FROM 12Z TO 18Z AND
FROM 18Z TO 00Z DURING THE DAY ON FRIDAY. MUCH OF THE FORECAST AREA
COULD RECEIVE AROUND 2 INCHES OF RAIN FOR THE 24 HOUR PERIOD ENDING
AT 00Z SATURDAY...WITH MUCH MORE RAIN TO COME AFTER THAT.

EXTENDED FORECAST
RAIN AND THUNDERSTORMS SHOULD FINALLY PUSH OUT OF THE AREA ON SUNDAY
WITH DRY CONDITIONS LIKELY THROUGH THURSDAY. TEMPERATURES SUNDAY
THROUGH THURSDAY SHOULD BE A BIT COOLER THAN NORMAL WITH SLOWLY
MODERATING TEMPERATURES THROUGH THE PERIOD.

PRErLIM NUMBERS:
JAN 56/62/53/63  9999
MEI 56/66/57/69  9999

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

15

In the hours before

Special weather statement, Mar 1, 2:00 PM CST, 2 hours 49 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-
072>074-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
200 PM CST THU MAR 01 2001

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE BEFORE MIDNIGHT OVER
PORTIONS OF SOUTH MISSISSIPPI...MAINLY SOUTH OF A HATTIESBURG TO
HAZLEHURST TO WINNSBORO LOUISIANA LINE.  LARGE HAIL WILL BE THE
PRIMARY THREAT FROM THESE STORMS AS THEY MOVE EAST AT 30 TO 40 MPH.

OTHERWISE...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH
TONIGHT AS MOIST UNSTABLE AIR PUSHES NORTHWARD INTO THE LOWER
MISSISSIPPI VALLEY. A NEARLY STATIONARY FRONT ALONG THE COAST IS
EXPECTED TO BOW NORTHWARD AND LIE ROUGHLY ALONG A BROOKHAVEN TO
MERIDIAN LINE EARLY ON FRIDAY. MEANWHILE...ANOTHER UPPER LEVEL
DISTURBANCE IN EAST TEXAS WILL CROSS THE REGION TONIGHT HELPING TO
TRIGGER THE THUNDERSTORMS.

A STRONGER UPPER LEVEL STORM SYSTEM COMING OUT OF MEXICO ON FRIDAY
WILL PRODUCE A SURFACE LOW PRESSURE CENTER IN THE WESTERN GULF THAT
IS FORECAST TO HEAD INTO SOUTHEAST MISSISSIPPI FRIDAY NIGHT. SOME
SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH THIS LOW AS WELL.

...FLOODING...
A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT NORTH OF A LINE
FROM JONESVILLE LOUISIANA TO NATCHEZ TO BROOKHAVEN TO LAUREL.

AREAS OF RAIN WILL INCREASE DURING THE EVENING MAINLY WEST OF
INTERSTATE 55...OVERSPREADING MOST AREAS EARLY TONIGHT. RAINFALL
WILL BECOME HEAVY AT TIMES WITH AMOUNTS FROM ONE TO THREE INCHES
POSSIBLE OVERNIGHT. RAINFALL RATES OF ONE INCH PER HOUR COULD
PRODUCE FLASH FLOODING AT MANY LOCATIONS...ESPECIALLY WHERE CREEKS
AND RIVERS ARE ALREADY AT OR ABOVE BANKFULL. BE ALERT FOR RAPIDLY
RISING WATER LEVELS AND BE READY TO MOVE TO HIGHER GROUND.

OTHERWISE...LOCALLY HEAVY RAINS SHOULD BE LESS PERSISTENT THROUGH
TONIGHT IN PARTS OF SOUTHEAST MISSISSIPPI. RAINFALL UP TO ONE INCH
OR SO WILL STILL CAUSE PONDING OF WATER...ON ROADWAYS AND IN POOR
DRAINAGE LOCALES.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 5:24 PM CSTSevere Thunderstorm WarningJANLincoln36 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.